Maine, 2003

Winter Weather in Maine, February 12, 2003

February 12, 2003 · NWS CAR · 5 events in 5 counties and zones

with generally 3 to 6 inches of snow along the Downeast coast. roads quickly became snow covered and slippery.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure tracking along the Downeast coast produced 2 to 4 inches of snow across interior Downeast areas...with generally 3 to 6 inches of snow along the Downeast coast. With cold temperatures...roads quickly became snow covered and slippery. The snow and slippery road conditions contributed to around 50 accidents...mainly in the Bangor vicinity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 12, 4:59 AM EST, 5 hours 1 minute earlier.

Area forecast discussion, Feb 12, 4:59 AM EST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
345 AM EST WED FEB 12 2003

.SYNOPSIS...A TROUGH OF LOW PRESSURE WILL APPROACH THE REGION FROM THE WEST
EARLY TODAY AND TRACK INTO THE GULF OF MAINE THIS AFTERNOON. THIS LOW WILL
THEN INTENSIFY AND MOVE RAPIDLY NORTHEAST ACROSS NOVA SCOTIA TONIGHT AND
CONTINUE THROUGH THE CANADIAN MARITIMES ON THURSDAY. BITTERLY COLD AIR WILL
INFILTRATE THE REGION BEHIND THE LOW LATE TONIGHT AND REMAIN THROUGH
FRIDAY.

DISCUSSION...
ETA/GFS BOTH IN PRETTY GOOD AGREEMENT IN SHORT TERM. MODEL CONSENSUS TAKES
LOW ACROSS THE GULF OF MAINE THIS AFTERNOON AND THEN INTENSIFIES IN RESPONSE
TO VIGOROUS VORT MAX MOVING ACROSS FROM THE WEST. IT APPEARS AS IF THE
THREAT FOR THE HEAVIEST SNOW WITH THIS SYSTEM WILL BE ACROSS WASHINGTON
COUNTY WHERE BEST LIFT/MOISTURE WILL BE FOCUSED. MODEL QPF IN THIS REGION
SHOWING ABOUT 0.20-0.25 SO THINKING IS WE COULD SEE MARGINAL ADVISORY 3 TO
6 INCH AMOUNTS HERE. THUS WE WILL ISSUE WINTER WEATHER ADVISORIES FOR
WASHINGTON COUNTY ZONE 17-30-32 FOR THIS AFTERNOON INTO EARLY TONIGHT. THE
SNOW SHOULD TAPER OFF ACROSS DOWNEAST AREAS EARLY TONIGHT BUT WILL LINGER
A BIT LONGER ACROSS NORTHERN ZONES UNTIL SHORT WAVE EXITS. STRONG H85 COLD
AIR ADVECTION WILL COMMENCE TONIGHT BEHIND THE DEPARTING LOW ALLOWING
TEMPERATURES TO FALL TO SUB ZERO READINGS ACROSS THE AREA. WINDS WILL ALSO
INCREASE AS GRADIENT TIGHTENS BEHIND THE INTENSIFYING LOW AND WIND CHILL
WARNINGS/ADVISORIES WILL PROBABLY BE NEEDED FOR LATE TONIGHT INTO FRIDAY.

ON THURSDAY AND FRIDAY EXPECT VERY COLD AIR TO INFILTRATE THE REGION ON
BRISK NORTHWEST WINDS ALTHOUGH IT SHOULD BE BASICALLY DRY THROUGH THE
PERIOD. LOOKING AHEAD TO THE WEEKEND A RIDGE OF HIGH PRESSURE WILL BUILD
ACROSS THE REGION FROM THE WEST WITH DRY WEATHER AND DIMINISHING WINDS.

COASTAL WATERS...EXPECT WINDS TO INCREASE TO SMALL CRAFT ADVISORY LEVELS
THIS AFTERNOON AND THEN TO GALE FORCE TONIGHT AND THURSDAY IN THE STRONG
COLD AIR ADVECTION PATTERN. EXPECT HEAVY FREEZING SPRAY TO DEVELOP TONIGHT
AND THURSDAY.

.CAR...WINTER WEATHER ADVISORY THIS AFTERNOON INTO EARLY TONIGHT
       ZONES 17-30-32
       SMALL CRAFT ADVISORY THIS AFTERNOON
       GALE WARNING TONIGHT AND THURSDAY
       HEAVY FREEZING SPRAY WARNING TONIGHT AND THURSDAY.

DUDA
Hazardous weather outlook, Feb 12, 5:35 AM EST, 4 hours 25 minutes before
MEZ001>006-010-011-015>017-029>032-121400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
535 AM EST WED FEB 12 2003

HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN
AND DOWNEAST MAINE...
AROOSTOOK...          HANCOCK...          NORTHERN SOMERSET...
PENOBSCOT...          PISCATAQUIS...      WASHINGTON.

.DAY ONE...TODAY

LOW PRESSURE IS EXPECTED TO MOVE ACROSS THE AREA FROM THE WEST EARLY
TODAY AND INTO THE GULF OF MAINE THIS AFTERNOON. THIS LOW IS THEN
EXPECTED TO INTENSIFY AND MOVE INTO THE CANADIAN MARITIMES
TONIGHT. THIS SYSTEM WILL SPREAD SNOW ACROSS THE AREA LATE THIS
MORNING AND CONTINUE THROUGH EARLY TONIGHT. IT APPEARS AS IF THE
HEAVIEST SNOW AMOUNTS CAN BE EXPECTED ACROSS WASHINGTON COUNTY WHERE
A WINTER WEATHER ADVISORY IS IN EFFECT FOR TOTAL SNOW ACCUMULATIONS
OF 4 TO 6 INCHES. PLEASE REFER TO THE WINTER WEATHER MESSAGE ISSUED
BY THIS OFFICE FOR FURTHER DETAILS. ELSEWHERE ACROSS THE REST OF
NORTHERN AND DOWNEAST MAINE ACCUMULATIONS SHOULD RANGE FROM 2 TO 4
INCHES. MUCH COLDER AIR WILL INFILTRATE THE REGION BEHIND THE LOW
TONIGHT AND AS WINDS INCREASE VERY COLD WIND CHILLS CAN BE EXPECTED
LATER TONIGHT...THUS WIND CHILL ADVISORIES/WARNINGS WILL LIKELY BE
NEEDED FOR LATE TONIGHT.

WINDS ARE EXPECTED TO INCREASE TO GALE FORCE TONIGHT ON THE COASTAL
WATERS FROM EASTPORT TO STONINGTON...THEREFORE A GALE WARNING IS IN
EFFECT. IN ADDITION...A HEAVY FREEZING SPRAY WARNING IS IN EFFECT
FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...

VERY COLD AIR WILL CONTINUE TO INFILTRATE THE REGION THURSDAY AND
FRIDAY WITH DAYTIME TEMPERATURES NOT EXPECTED TO GO ABOVE ZERO
ACROSS MUCH OF THE REGION. THE VERY COLD TEMPERATURES COMBINED WITH
NORTHWEST WINDS WILL RESULT IN BITTERLY COLD WIND CHILLS THURSDAY
AND FRIDAY AND WIND CHILL WARNINGS WILL LIKELY BE REQUIRED.

ON THE COASTAL WATERS...HEAVY FREEZING SPRAY CAN ALSO BE EXPECTED ON
THURSDAY.

OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME
THROUGH THE REST OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO PLEASE RELAY ANY SNOWFALL REPORTS TO THIS
OFFICE LATER TODAY AND TONIGHT.

FOR THE LATEST WEATHER INFORMATION...TUNE TO NOAA WEATHER RADIO OR
ON THE INTERNET GO TO (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR.

DUDA

In the hours before

Special weather statement, Feb 12, 6:30 AM EST, 3 hours 30 minutes before
MEZ001>006-010-011-015>017-029>032-122300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
630 AM EST WED FEB 12 2003

...DANGEROUS WIND CHILLS WILL INVADE THE AREA LATER TONIGHT AND
   CONTINUE THROUGH FRIDAY...

ANOTHER SURGE OF ARCTIC AIR WILL DIVE INTO THE STATE OF MAINE LATER
TONIGHT AND REMAIN OVER THE AREA INTO FRIDAY. TEMPERATURES WELL
BELOW ZERO COMBINED WITH NORTHWEST WINDS OF 15 TO 25 MPH WILL ALLOW
FOR DANGEROUSLY COLD WIND CHILLS STARTING TONIGHT.

ON THURSDAY...NORTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH. THESE
WINDS COMBINED ONCE AGAIN WITH DAYTIME TEMPERATURES NEAR OR BELOW
ZERO WILL PRODUCE VERY DANGEROUS WIND CHILLS. THESE DANGEROUS WIND
CHILLS WILL CONTINUE INTO FRIDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

JAH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Central Washington

When
February 12, 10:00 AM EST to 4:00 PM EST
Where
Central Washington forecast zone
Reported by
NEWSPAPER
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Winter Weather, Coastal Hancock

When
February 12, 10:00 AM EST to 4:00 PM EST
Where
Coastal Hancock forecast zone
Reported by
NEWSPAPER
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Winter Weather, Coastal Washington

When
February 12, 10:00 AM EST to 4:00 PM EST
Where
Coastal Washington forecast zone
Reported by
NEWSPAPER
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Winter Weather, Interior Hancock

When
February 12, 10:00 AM EST to 4:00 PM EST
Where
Interior Hancock forecast zone
Reported by
NEWSPAPER
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Winter Weather, Southern Penobscot

When
February 12, 10:00 AM EST to 4:00 PM EST
Where
Southern Penobscot forecast zone
Reported by
NEWSPAPER
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343807, 5343808, 5343809, 5343810, 5343811.